Gardasil Suspected in Australian Pancreatitis Cases

Australian regulators have been investigating several cases of pancreatitis that might be linked to the cervical cancer vaccine <"">Gardasil.  In the U.S., Gardasil has been the subject of numerous side effect reports, but both the Food & Drug Administration (FDA) and its manufacturer, Merck & Co., continue to insist that the vaccine is safe.

In Australia, three women developed pancreatitis shortly after the administration of Gardasil.  Acute pancreatitis is a sudden, debilitating attack of severe upper abdominal pain. Pancreatic enzymes irritate and burn the pancreas, and leak out into the abdominal cavity. Complications include respiratory, kidney or heart failure, all of which can be fatal.

One of the Australian women is still under the care of a doctor, while a second recovered after a few days.  An account of a third patient’s experience recently appeared in the Medical Journal Of Australia.

According to that article, the 26-year-old woman was admitted to the hospital four days after receiving her first dose of Gardasil.  She presented with a  fever, rash, severe pain and vomiting and was diagnosed with pancreatitis. After 10 days the symptoms settled and she was discharged from the hospital.

An extensive investigation could find no other cause for the pancreatitis and while a coincidental illness could not be ruled out, the authors of the article said that the Gardasil vaccine could not  “be excluded as a potential cause”.  They wrote that pancreatitis should “be considered in cases of abdominal pain following HPV vaccination.”

The concerns raised by the article have prompted Australia’s Therapeutic Goods Administration (TGA) to investigate the potential Gardasil – pancreatitis link.  The TGA will try to establish if the vaccine does pose a threat or whether the cases were mere coincidence.

According to the TGA, 3.7 million doses of  Gardasil, have already been distributed in Australia and to date there have been about 1,013 reported adverse reactions.  These have included soreness, swelling, redness or other reaction at the injection site, headaches, dizziness, nausea and vomiting.

In the U.S., there have been thousands of reports of side effects following Gardasil vaccination.  According to an analysis released June 30 by the Washington, D.C.-based public interest group Judicial Watch, there have been 9,749 adverse reactions following Gardasil and 21 reported deaths since 2006.  Those side effects, which were reported to Vaccine Adverse Event Reporting System (VAERS), included 10 miscarriages, 78 severe outbreaks of genital warts and six cases of Guillain-Barré syndrome, an autoimmune disorder that can result in paralysis.

VAERS is a voluntary system used by doctors, patients and drug companies to report side effects with vaccines to the FDA.  However,  a 2004 study published in the New England Journal of Medicine found that only around 10 percent of all side effects are ever reported to VAERS.  So the true number of Gardasil side effects could be significantly higher.

This entry was posted in Legal News, Pharmaceuticals. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.